Advertisement

Mappings and Spaces

  • Stephen Semmes

Abstract

In these notes we look at mappings which respect some geometric structure and the problem of being able to produce such mappings in order to study geometry.

Keywords

Quasiconformal Mapping Topological Manifold Quasisymmetric Mapping Bilipschitz Mapping Rigidity Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Al]
    P. Assouad, Espaces Métriques Plongements Facteurs, Thèse de Doctorat (January, 1977), Université de Paris XI, 91405 Orsay Cedex, France.Google Scholar
  2. [A2]
    P. Assouad, Étude d’une dimension métrique liée à la possibilité de plongement dans R n, C. R. Acad. Sci. Paris 288 (1979), 731–734.MathSciNetMATHGoogle Scholar
  3. [A3]
    P. Assouad, Plongements Lipschitziens dans R n, Bull. Soc. Math. France 111 (1983), 429–448.MathSciNetMATHGoogle Scholar
  4. [AV]
    P. Alestalo and J. Väisälä, Quasisymmetric embeddings of products of cells into the Euclidean space, Ann. Acad. Sci. Fenn. Ser. A I Math. 19 (1994), 375–392.MathSciNetMATHGoogle Scholar
  5. [BW]
    J. Block and S. Weinberger, Large scale homology theories and geometry, preprint.Google Scholar
  6. [BS]
    M. Bridson and G. SwampOn Hausdorff-Gromov convergence and at heorem of Paulin L’Enseignement Mathématique 40 (1994), 267–289.MATHGoogle Scholar
  7. [B1]
    J. Bryant, S. Ferry, W. Mio, and S. Weinberger, Topology of homologymanifolds, Bull. Amer. Math. Soc. 28 (1993), 324–328.MathSciNetMATHCrossRefGoogle Scholar
  8. [B2]
    J. Bryant, S. Ferry, W. Mio, and S. Weinberger, Topology of homology manifolds, Ann. Math. (2) 143 (1996), 435–467.MathSciNetMATHCrossRefGoogle Scholar
  9. [C1]
    J. Cannon, The recognition problem: What is a topological manifold?, Bull. Amer. Math. Soc. 84 (1978), 832–866.MathSciNetMATHCrossRefGoogle Scholar
  10. [C2]
    J. Cannon The characterization of topological manifolds of dimension n ≥ 5, Proceedings I.C.M. (Helsinki, 1978) 449–454.Google Scholar
  11. [C3]
    J. Cannon, Shrinking cell-like decompositions of manifolds: codimension 3,Ann. Math. (2) 110 (1979), 83–112.MathSciNetMATHCrossRefGoogle Scholar
  12. [Ce]
    A. V. Cernayskii, Local contractibility of the group of homeomorphisms of a manifold, Math. Sbornik 8 (1969), 287–333.CrossRefGoogle Scholar
  13. [CF]
    T. Chapman and S. Ferry, Approximating homotopy equivalences by homeomorphisms, American J. Math. 101 (1979), 583–607.MathSciNetMATHCrossRefGoogle Scholar
  14. [Ch]
    J. Cheeger, Finiteness theorems for Riemannian manifolds,American J.Math. 92 (1970), 61–74.MathSciNetMATHCrossRefGoogle Scholar
  15. [CK]
    J. Cheeger and J. Kister, Counting topological manifolds, Topology 9 (1970), 149–151.MathSciNetMATHCrossRefGoogle Scholar
  16. [CW1]
    R. Coifman and G. Weiss, Analyse Harmonique Non-commutative sur Certains Espaces Homogènes, Lecture Notes in Math. 242 (1971), Springer-Verlag.Google Scholar
  17. [CW2]
    R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc. 83 (1977), 569–645.MathSciNetMATHCrossRefGoogle Scholar
  18. [CGM]
    A. Connes, M. Gromov, and H. Moscovici, Group cohomology with Lipschitz control and higher signatures, Geometric and Functional Analysis 3 (1993), 1–78.MathSciNetMATHCrossRefGoogle Scholar
  19. [Dl]
    G. David, Morceaux de graphes lipschitziens et intégrales singulières sur un surface, Rev. Mat. Iberoamericana 4 (1988), 73–114. 366 Stephen SemmesMathSciNetMATHCrossRefGoogle Scholar
  20. [D2]
    G. David, Wavelets and Singular Integrals on Curves and Surfaces, Lecture Notes in Math. 1465 (1991), Springer-Verlag.CrossRefGoogle Scholar
  21. [DS1]
    G. David and S. Semmes, Strong A.-weights, Sobolev inequalities,and quasiconformal mappings, in Analysis and Partial Differential Equations, edited by C. Sadosky, Lecture Notes in Pure and Applied Mathematics 122, Marcel Dekker 1990.Google Scholar
  22. [DS2]
    G. David and S. Semmes, Singular Integrals and Rectifiable Sets in R“: au-delà des graphes lipschitziens, Astérisque 193, Société Mathématique de France 1991.MATHGoogle Scholar
  23. [DS3]
    G. David and S. Semmes, Quantitative rectifiability and Lipschitz mappings, Transactions Amer.Math. Soc. 337 (1993), 855–889.MathSciNetMATHCrossRefGoogle Scholar
  24. [DS4]
    G. David and S. Semmes, Analysis of and on Uniformly Rectifiable Sets, Mathematical Surveys and Monographs 38, 1993, American Mathematical Society.Google Scholar
  25. [DoS]
    S. Donaldson and D. Sullivan,Quasiconformal.4-manifolds, Acta Math. 163 (1989), 181–252.MathSciNetMATHCrossRefGoogle Scholar
  26. [DFW]
    A. Dranishnikov, S. Ferry, and S. Weinberger, Large Riemannian manifolds which are flexible, preprint.Google Scholar
  27. [E]
    R. Edwards, The topology of manifolds and cell-like maps, Proceedings I.C.M. (Helsinki, 1978), 111–127.Google Scholar
  28. [EK]
    R. Edwards and R. Kirby, Deformations of spaces of embeddings, Ann. Math. 93 (1971), 63–88.MathSciNetMATHCrossRefGoogle Scholar
  29. [FS]
    B. Farb and R. Schwartz, The large-scale geometry of Hilbert modular groups,preprint.Google Scholar
  30. [FH]
    F. T. Farrell and W. C. Hsiang, On Novikov’s conjecture for non positively curved manifolds, I, Ann. Math. (2) 113 (1981), 199–209.MathSciNetMATHCrossRefGoogle Scholar
  31. [Fd]
    H. Federer, Geometric Measure Theory, Springer-Verlag, 1969.Google Scholar
  32. [Fel]
    S. Ferry, Homotoping e-maps to homeomorphisms, American J. Math. 101 (1979), 567–582.MathSciNetMATHCrossRefGoogle Scholar
  33. [Fe2]
    S. Ferry, Counting simple-homotopy types of topological manifolds, preprint.Google Scholar
  34. [Fe3]
    S. Ferry, Topological finiteness theorems for manifolds in GromovHausdorff space, Duke Math. J. 74 (1994), 95–106.MathSciNetMATHCrossRefGoogle Scholar
  35. [FeW]
    S. Ferry and S. Weinberger, A coarse approach to the Novikov conjecture, preprint.Google Scholar
  36. [FHP]
    S. Ferry, I. Hambleton, and E. K. Pedersen, A survey of bounded surgery theory and applications, preprint.Google Scholar
  37. [GJ]
    J. Garnett and P. Jones, The corona theorem for Denjoy domains, Acta Math. 155 (1985), 29–40.MathSciNetCrossRefGoogle Scholar
  38. [Ge]
    F. W. Gehring, The LP integrability of the partial derivatives of a quasi conformal mapping, Acta Math. 130 (1973), 265–277.MathSciNetMATHCrossRefGoogle Scholar
  39. [GP]
    R. Greene and P. Petersen V, Little topology, big volume, Duke. Math. J. 67 (1992), 273–290.MathSciNetMATHGoogle Scholar
  40. [GPW]
    K. Grove, P. Petersen V, and J.-Y. Wu, Geometric finiteness theorems via controlled topology, Invent. Math 99 (1990), 205–213; erratum, 104 (1991), 221–222.MathSciNetMATHGoogle Scholar
  41. [Grl]
    M. Gromov, Structures Métriques pour les Variétés Riemanniennes(J. Lafontaine, P. Pansu, ed.), Cedic/Fernand Nathan, Paris, 1981.Mappings and Spaces 367Google Scholar
  42. [Gr2]
    M. Gromov, Groups of polynomial growth and expanding maps, Publ. Math. IHES 53 (1981), 183–215.MathSciNetGoogle Scholar
  43. [Gr3]
    M. Gromov, Asymptotic invariants of infinite groups, Proceedings of the 1991 conference Sussex conference on Geometric Group Theory, Niblo and Koller, editors, London math. Soc. Lecture Notes 182, 1993, Cambridge Univ. Press.Google Scholar
  44. [Gr4]
    M. Gromov, Positive curvature, macroscopic dimension, spectral gaps and higher signatures, IHES preprint M/95/36, 1995.Google Scholar
  45. [HK]
    J. Heinonen and P. Koskela, Definitions of quasiconformality, Inv. Math. 120 (1995), 61–79.MathSciNetMATHCrossRefGoogle Scholar
  46. [HW]
    W. Hurewicz and H. Wallnan, Dimension Theory, Princeton Univ. Press,1941, 1969.Google Scholar
  47. [J]
    P. Jones, L estimates for the \( \overline \partial \) problem in a half plane, Acta Math. 150 (1983), 137–152.MathSciNetMATHCrossRefGoogle Scholar
  48. [KS2]
    R. Kirby and L. Siebenmann, On the triangulation of manifolds and the Hauptvermutung, Bull. Amer. Math. Soc. 75 (1969), 742–749.MathSciNetMATHCrossRefGoogle Scholar
  49. [KS2]
    R. Kirby and L. Siebenmann, Foundational Essays on Topological Manifolds, Smoothings, and Triangulations, Annals of Math. Studies 88 (1977), Princeton University Press.MATHGoogle Scholar
  50. [Pa]
    P. Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. Math. 129 (1989), 1–60.MathSciNetMATHCrossRefGoogle Scholar
  51. [Pl]
    P. Petersen V A finiteness theorem for metric spaces, J. Diff. Geom. 31 (1990), 387–395.MATHGoogle Scholar
  52. [P2]
    P. Petersen V, Gromov-Hausdorff convergence of metric spaces Proc. Sym. Pure Math. 54 Part 3, (1993), 489–504, Amer. Math. Soc.Google Scholar
  53. [Q1]
    F. Quinn, Resolutions of manifolds, and the topological characterization of manifolds, Invent. Math. 72 (1983), 267–284.MathSciNetMATHCrossRefGoogle Scholar
  54. [Q2]
    F. Quinn, An obstruction to the resolution of homology manifolds, Michigan Math. J. 301 (1987), 285–292.MathSciNetGoogle Scholar
  55. [Sel]
    S. Semmes, Chord-arc surfaces with small constant II: Good parameterization, Adv. Math. 88 (1991), p170–199.MathSciNetCrossRefGoogle Scholar
  56. [Se2]
    S. Semmes, Bilipschitz mappings and strong A. weights, Ann. Acad. Sci. Fenn. A I 18 (1993), 211–248.MathSciNetGoogle Scholar
  57. [Se3]
    S. Semmes Finding structure in sets with little smoothness Proc. I.C.M.(Zürich,1994),875–885,Birkhäuser,1995.Google Scholar
  58. [Se4]
    S. Semmes, On the nonexistence of bilipschitz parameterization and geometric problems about A weights, Revista Matemática Iberoamericana 12 (1996), 337–410.MathSciNetMATHCrossRefGoogle Scholar
  59. [Se5]
    S. Semmes Good metric spaces without good parameterization, Revista Matemática Iberoamericana 12 (1996),187–275.MathSciNetMATHCrossRefGoogle Scholar
  60. [Se6]
    S. Semmes, Finding Curves on General Spaces through Quantitative Topology with Applications for Sobolev and Poincaré Inequalities, Selecta Math (New Series) 2 (1996), 155–295.MathSciNetMATHCrossRefGoogle Scholar
  61. [Se7]
    S. Semmes, Some remarks about metric spaces, spherical mappings, functions and their derivatives, to appear, Publicacions Matemàtiques.Google Scholar
  62. [Si]
    L. Siebenmann, Topological Manifolds, Proc. I.C.M. Nice (1970) Vol.2, 133–163, Gauthier-Villars, Paris, 1971.Google Scholar
  63. [SS]
    L. Siebenmann and D. Sullivan, On complexes that are Lipschitz manifolds, “Geometric Topology”, J. Cantrell, ed., Academic Press, 1979, 503–525.Google Scholar
  64. [Su]
    D. Sullivan, Hyperbolic geometry and homeomorphisms, “Geometric Topology”, (J. Cantrell, ed.), Academic Press, 1979, 543–555.Google Scholar
  65. [Ti]
    T. Toro, Surfaces with generalized second fundamental form in L 2 are Lipschitz manifolds, J. Diff. Geom. 39 (1994), 65–102.MathSciNetMATHGoogle Scholar
  66. [T2]
    T. Toro, Geometric conditions and existence of bilipschitz parameterizations, Duke Math. J. 77 (1995), 193–227.MathSciNetMATHGoogle Scholar
  67. [Tu]
    P. Tukia, A quasiconformal group not isomorphic to a Möbius group, Ann. Acad. Sci. Fenn Ser. A I Math. 6 (1981), 149–160.MathSciNetMATHGoogle Scholar
  68. [TV1]
    P. Tukia and J. Väisälä, Quasisymmetric embeddings of metric spaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), 97–114.MathSciNetMATHGoogle Scholar
  69. [TV2]
    P. Tukia and J. Väisälä, Lipschitz and quasiconformal approximation and extension, Ann. Acad. Sci. Fenn. Ser. A I Math. 6 (1981), 303–342.MathSciNetMATHGoogle Scholar
  70. [TV3]
    P. Tukia and J. Väisälä, Quasiconformal extension from dimension n to n + 1, Ann. Math. 115 (1982), 331–348.MATHCrossRefGoogle Scholar
  71. [V1]
    J. Väisälä Quasisymmetric embeddings in Euclidean spaces, Trans. Amer. Math. Soc. 264 (1981), 191–204.MathSciNetMATHCrossRefGoogle Scholar
  72. [V2]
    J. Väisälä, Quasisymmetric maps of products of curves into the plane, Rev. Roumaine Math. Pures Appl. 33 (1988), 147–156.MathSciNetMATHGoogle Scholar
  73. [V3]
    J. Väisälä, Metric duality in Euclidean spaces, preprint.Google Scholar

Copyright information

© Springer Science+Business Media New York 1998

Authors and Affiliations

  • Stephen Semmes
    • 1
  1. 1.Department of Mathematics — MS 136, Wiess School of Natural SciencesRice UniversityHoustonUSA

Personalised recommendations